n Southern African Journal of HIV Medicine - Drug reactions and the skin in HIV / AIDS




Drug reactions are common in HIV-positive individuals, approximately 100 times as common as in the general population, and they increase with increasing immunodeficiency. Factors associated with drug reactions in HIV disease are polypharmacy to deal with opportunistic infections, the nature of drugs prescribed for AIDS-related illnesses, slow acetylator status, relative glutathione deficiency, CD4 count < 200 cells / µl and > 25 cells / µl, latent cytomegalovirus and Epstein-Barr virus infections and high CD8+ cell counts (&gt; 460 cells / µl). <BR>The majority of reactions involve the following agents:<UL> <LI>trimethoprim-sulfamethoxazole</LI> <LI>other sulfonamide drugs, and</LI> <LI>various penicillins.</LI></UL> These drugs account for 75% of all adverse drug reactions. Trimethoprim-sulfamethoxazole adverse reactions are the commonest, the prevalence increasing from approximately 2 - 8% in the general population to 43% in HIV-positive individuals and to approximately 69% in patients with AIDS. One reason suggested for the striking incidence of reactions to trimethoprim-sulfamethoxazole is the systemic glutathione deficiency in individuals with HIV / AIDS , which increases the likelihood of accumulation of toxic intermediates such as the hydroxylamine derivatives in the circulation, hence inciting adverse drug reactions. Other agents implicated are antituberculosis drugs, antiretrovirals, non-steroidal anti-inflammatory drugs (NSAIDs) and anticonvulsants.


Article metrics loading...

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error